Kentucky, 2003Flash Flood in Kentucky, April 29, 2003
April 29, 2003 · NWS PAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 29, 11:48 AM CST, 7 hours 27 minutes earlier.
Area forecast discussion, Apr 29, 11:48 AM CST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1248 PM CDT TUE APR 29 2003
FORECAST CHALLENGE IS TIMING OF PRECIP EVENTS
29/12Z UPPER AIR MAPS DEPICTED THE FOLLOWING. THE REGION CONTINUES
TO BE AN AREA OF WEAK STEERING WINDS /30KTS/ AS THE SUB-TROPICAL JET
IS WELL TO OUR SOUTH OVER MEXICO AND THE NORTHERN BRANCH JET
EXTENDING FROM SOUTHERN CALIFORNIA NORTHEAST INTO THE UPPER
MISSISSIPPI VALLEY. THE 5H CHART SHOWED A WEAK SHORTWAVE TROUGH NEAR
THE ARKLATEX REGION WITH SOME MOISTURE AT THAT LEVEL JUST IN ADVANCE
OF THE FEATURE. AT 7H THE REGION WAS WELL EAST OF THE CAPPING
INVERSION BUT DRY AT THIS LEVEL. AT 85H A BAROCLINIC ZONE WAS
POSITIONED FROM NEBRASKA EAST INTO NORTHERN ILLINOIS. DEW PT
READINGS ACROSS THE AREA RANGED FROM AROUND +5 IN THE WEST TO +10 IN
THE EAST.
LOOKING AT SURFACE CONDITIONS AT 29/16Z SHOWED THE FOLLOWING. A VERY
WEAK SURFACE TROUGH WAS ACROSS THE CWA...PROBABLY LEFTOVERS FROM
YESTERDAY/LAST NIGHTS CONVECTION. THE TRUE SURFACE FRONT WAS
HIGHLIGHTED BEST BY THE PACKING OF ISODROSTHERMS FROM NORTHEAST
MISSOURI INTO CENTRAL OHIO. AN MCS WAS CHUGGING EASTWARD ALONG THIS
FEATURE AND THE COINCIDENT 85H BAROCLINIC ZONE ATTM. LAPS DATA ARE
SUGGESTING CURRENT LI-S ACROSS THE CWA IN THE -2 TO -5 RANGE WITH
THE GREATEST INSTABILITY IN THE SOUTHWEST. SURFACE BASED CAPE VALUES
WERE ALSO GREATEST IN THE SOUTHWEST WITH VALUES AROUND 1800 J/KG.
READINGS WERE NEAR ZERO ACROSS MY NORTHEAST.
GIVEN A LACK OF ANY SIGNIFICANT UPPER LEVEL SUPPORT...OR ANY
SIGNIFICANT SURFACE FORCING MECHANISM...BELIEVE CONVECTION TONIGHT
WILL BE LIMITED TO THE EARLY EVENING HOURS FOR ISOLATED DIURNAL
ACTIVITY. BEST CHANCES SHOULD BE IN THE SOUTHWEST WHERE INSTABILITY
PARAMETERS ARE ALREADY SUGGESTING AN UNSTABLE LOW LEVEL. ALSO THERE
MAY BE A LITTLE ADDED SUPPORT IN THIS AREA FROM WHAT MAY BE LEFT OF
THE SHORTWAVE TROUGH THAT WAS MOVING EAST ACROSS THE ARKLATEX AREA
THIS MORNING. WILL KEEP MY NORTHEAST PRECIP-FREE AND GO WITH
ISOLATED IN BETWEEN. GIVEN CURRENT DEW POINT VALUES ACROSS THE
AREA...AND WITH WINDS STILL EXPECTED TO BE ON THE LIGHT SIDE...WILL
GO WITH LOWS TONIGHT RANGING FROM THE UPPER 50S NORTH TO LOWER 60S
SOUTH. ALSO DENSE FOG MAY BE A CONCERN ACROSS THE NORTH AGAIN. FOR
NOW WILL MENTION PATCHY DENSE FOG. WILL LET EVENING SHIFT ASSESS IF
THE NEED FOR AN ADVISORY EVOLVES. THE LIMITING FACTOR TONIGHT...AS
COMPARED TO LAST NIGHT...WILL BE SLIGHTLY STRONGER WINDS.
FOR WEDNESDAY THE 85H BAROCLINIC ZONE IS PROGGED TO HEAD EVEN
FARTHER NORTH OF THE AREA AND THE AXIS OF THE WARMER 7H AIR INCHES
OUR WAY. SO WILL GO WITH A DRY FORECAST ALL LOCATIONS WEDNESDAY WITH
LESS CLOUDS AND WARMER TEMPS THAN CURRENTLY FORECAST. MAV HAS BEEN
TOO PESSIMISTIC WITH CLOUD COVER THE PAST TWO RUNS.
WILL CONTINUE WITH RAIN-FREE CONDITIONS ON WEDNESDAY NIGHT. LOWS
SHOULD BE A LITTLE WARMER AS DEW POINTS INCREASE AND CLOUD COVER MAY
BE ON THE INCREASE IN ADVANCE OF THURSDAY/S SYSTEM.
THURSDAY INTO EARLY FRIDAY STILL LOOK ON TRACK FOR OUR NEXT
SIGNIFICANT TSRA/SHRA EVENT. WILL KEEP CONFIGURATION OF TIMING AND
POPS CLOSE TO CURRENT WORDING.
FROM FRIDAY AFTERNOON INTO THE DAYTIME HOURS SUNDAY...WILL CONTINUE
WITH PRECIP-FREE CONDITION AND HIGHS AND LOWS SIMILAR TO CURRENT
FORECAST. SUNDAY NIGHT INTO EARLY TUESDAY MORNING LOOK TO BE THE
FOCUS FOR ANOTHER EPISODE OF SHRA/TSRA. WILL END PRECIP AS SHRA IN
THE EAST IN THE FORENOON ON TUESDAY.
.PAH...NONE.
DFS
Hazardous weather outlook, Apr 29, 12:10 PM CST, 7 hours 5 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-301000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT TUE APR 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS AND THE
PURCHASE AREA OF WESTERN KENTUCKY. WEAK BOUNDARIES LEFT BEHIND FROM
YESTERDAYS STORMS WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON IN THE OUTLOOK AREA. MODERATE INSTABILITY SHOULD BE
SUFFICIENT TO ALLOW FOR A FEW ISOLATED SEVERE THUNDERSTORMS...WITH
THE THREAT BEING GREATEST ACROSS SOUTHEAST MISSOURI NEARER TO THE
GREATEST INSTABILITY. LARGE HAIL WILL BE THE PRIMARY THREAT...BUT A
FEW DAMAGING WIND EVENTS CANNOT BE RULED OUT.
THE THUNDERSTORMS WILL MOVE RELATIVELY SLOWLY TO THE EAST...AND
SHOULD WEAKEN TOWARD SUNSET. ANY THUNDERSTORMS THAT REACH THE
EVANSVILLE TRI STATE AREA OR THE LAKES AND PENNRILE REGIONS OF
WESTERN KENTUCKY LATE THIS AFTERNOON OR EARLY THIS EVENING...SHOULD
BE BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY EVENING FOR
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND
WEST KENTUCKY. AFTER THURSDAY EVENING...MONDAY OF NEXT WEEK WILL
HAVE THE GREATEST POTENTIAL FOR THUNDERSTORMS AND POSSIBLE SEVERE
WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED BY 3 PM CDT THIS AFTERNOON
ACROSS THE OUTLOOK AREA.
In the hours before
Local storm report, Apr 29, 4:18 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0514 PM COBDEN IL 1.00 INCH HAIL
04/29/03 UNION
0542 PM COBDEN IL 1.25 INCH HAIL
04/29/03 UNION HAIL COVERED THE GROUND
IN SOME PLACES. REPORTED
BY TRAINED SPOTTERS.Local storm report, Apr 29, 4:45 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM COBDEN IL 1.25 INCH HAIL
04/29/03 UNION HAIL COVERED THE GROUND
IN SOME PLACES. REPORTED
BY TRAINED SPOTTERS.Local storm report, Apr 29, 4:59 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
559 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 2W POCAHONTAS MO 1.75 INCH HAIL
04/29/03 CAPE GIRARDEAU ON I-55 NEAR POCAHONTAS
AND OAK RIDGE EXIT.
REPORTED BY TRAINED
SPOTTERSLocal storm report, Apr 29, 5:07 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM ANNA IL 1.25 INCH HAIL
04/29/03 UNION REPORTED BY UNION COUNTY
SHERIFFS OFFICELocal storm report, Apr 29, 5:53 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
653 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM SCOTT CITY MO 0.25 INCH HAIL
04/29/03 SCOTT REPORTED BY TRAINED
SPOTTERS
0650 PM SCOTT CITY MO 1.00 INCH HAIL
04/29/03 SCOTT REPORTED BY TRAINED
SPOTTERSLocal storm report, Apr 29, 5:59 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0657 PM 3S VIENNA IL 1.00 INCH HAIL
04/29/03 JOHNSON REPORTED BY JOHNSON
COUNTY SHERIFFS OFFICE
0705 PM SMITHLAND KY 0.75 INCH HAIL
04/29/03 LIVINGSTON REPORTED BY LIVINGSTON
COUNTY DESFlash Flood, Livingston
- When
- April 29, 7:15 PM CST to 10:00 PM CST
- Where
- Livingston County, Smithland
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.210, -88.354 (the zone’s center; the record gives no point)
Two to three feet of water was reported in the basements of a couple homes. A foot of water was reported at the fire station at Smithland. Six to eight inches of water was over U.S. Highway 60 just west of Smithland.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, April 29, 2003$525,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, April 29 to 30, 2003$175,000 · 1.75 in hail · 16 events
- Hail and Damaging Wind in Kansas, April 29, 2003$185,000 · 1.25 in hail · 7 events
- Hail in Texas, April 29, 2003$93,000 · 2.75 in hail · 12 events
- Hail and Lightning Strike in Iowa, April 29 to 30, 2003$60,000 · 1.75 in hail · 12 events
- Lightning Strike in Colorado, April 29, 2003$100,000 · 1 event
- Tornadoes and Flash Flood in Texas, April 29, 2003$2,000 · F0 · 26 events
- Damaging Wind in Florida, April 29, 2003$25,000 · 70 kt wind · 1 event
- Tornado and Hail in Colorado, April 29, 2003F0 · 20 events
- Flash Flooding and Hail in Tennessee, April 29, 20031.75 in hail · 14 events
- Hail in Colorado, April 29, 20032.25 in hail · 12 events
- Hail in Kansas, April 29, 20031 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349372.